Once you become familiar with the wide variety of side effects linked to birth control, you begin to see them everywhere. Daily revelations paint a clearer picture of the large price women have paid for taking The Pill.
While recently working on a Fashion Week event, I was reminded of a very common but seldom-mentioned side effect. The celebrity hairstylist on stage caught my attention when she turned off her clippers and asked the audience, “How many of you that have been cutting hair for more than five years have noticed that women’s hair is getting thinner and thinner each year?”
Nearly every hand went up across the vast sea of hairdressers in the audience. The hairstylist on stage continued, “I’ve been cutting hair for over 20 years, and let me tell you, this has been going on for a long time. Personally, I think it’s all the processed foods we eat.”
While our unhealthy diet can’t be good for our hair, it’s more likely the culprit at the root of this hair loss epidemic (pun intended) dates back even further – to the beginning of hormonal birth control.
Hair… The Drama, Not the Musical
The script is the same as it was fifty years ago – only the players have changed.
Fade in on a young woman looking at the clump of hair in her brush. It reminds her that she needs to call maintenance to come and unclog her drain… again! She has spent so much time worrying about hair loss that she wonders if the stress from that has made it even worse. With each passing day, she grows more certain these follicle follies were first triggered by her hormonal birth control.
She confronts her doctor but he’s quite confident that The Pill had nothing to do with it. She’s at a loss… From that point, there are many alternate endings to the story.
At best, the relationship between birth control and hair loss is a reluctant love story, but their relationship can’t be denied. Well, it can be denied in much the same way President Clinton denied having ‘relations with that woman.’ You can get away with it for as long as no one acknowledges the evidence.
The Pattern of Female Baldness
Though doctors still frequently tell their patients that hormonal birth control has nothing to do with their hair loss, it is a symptom that has been acknowledged for decades in (of all places) the information pamphlet that comes with each package of the drug.
In fact, hair loss from contraceptives is largely responsible for the original women’s health movement. Barbara Seaman and Alice Wolfson both wrote about their experience with hair loss after they started The Pill. Each woman was assured by multiple doctors that birth control wasn’t causing her hair loss, and each came to the conclusion on her own that it was. The nonchalant attitude of their doctors inspired them to push back against a system that didn’t seem to care.
Ms. Seaman joined the Women’s Liberation Health Committee, and subsequently wrote a popular book titled, The Doctors’ Case Against the Pill. Her book inspired Congressional hearings that came to be known as the Nelson Pill Hearings. These hearings explored the vast safety concerns surrounding The Pill, and questioned the process that had allowed them to be approved for the masses. It was also at these hearings that Alice Wolfson became a familiar face. In fact, she became THE face of the women’s health movement after she famously interrupted the hearings to question why 10 million women were being used as guinea pigs. She also questioned why no women who had taken The Pill were being called to testify.
Ms. Seaman and Ms. Wolfson met at the hearings and became fast friends. Ms. Seaman later wrote about the hearings to say it brought the “uptown” and “downtown” feminists together on the issue of birth control safety. She and Ms. Wolfson would go on to found the National Women’s Health Network. To this day, it is one of the nation’s top women’s health advocacy groups.
The First Clump
Concern about hair loss attributed to birth control dates back to at least 1965. That’s when Dr. Rosamund Vallings wrote an inquiry to the British Medical Journal regarding some curious findings in her practice at a family planning clinic:
“I have had three patients developing marked alopecia areata shortly after commencing oral contraceptives. I shall be interested to hear colleagues who have had similar findings.”
Alopecia areata is an autoimmune disease in which the body’s immune system attacks healthy hair follicles. In my previous articles on Multiple Sclerosis, Lupus, and even depression, I outlined some of the key ways synthetic estrogens in birth control can trigger autoimmune diseases. As further evidence, Aviva Romm M.D. stated in a recent interview, “Most doctors probably don’t actually know the connection between autoimmune disease and birth-control pills, but it’s not a subtle connection. It’s a very clear connection. So some of these longer-term consequences can be completely missed…women who go on oral contraceptives have a dramatically higher chance of developing an autoimmune condition than women who don’t — about a 30 to 50 percent increase.”
Of course, secondary factors such as a diagnosis of PCOS or endometriosis can exacerbate the hair loss as can other toxic medications – such as the antidepressants that frequently accompany birth control.
It Should Come as No Surprise
In an article titled, “Is Birth Control Making You BALD?” the Daily Mail recently interviewed hormone expert (and occasional Hormones Matter contributor Dr. Lara Briden about the epidemic affecting young women. Addressing some of the frequently blamed factors, Dr. Briden said,
“Previous generations of young women had the same genes and they also suffered iron deficiency, thyroid disease, PCOS and they dieted… The thing that has changed is that more women today use more hormonal birth control, and they’ve started it at a younger age.”
It is simply indefensible for any medical professional prescribing birth control not to be aware of hormonal contraceptives causing dramatic hair loss. After all it’s a fact hairdressers have known for decades as indicated in this passage from Barbara Seaman’s book, published in 1970:
“Just as brassiere manufacturers are sure that more women are wearing C cups, many hairdressers are certain that the pill is making some of their clients lose hair. Indeed, just as the Food and Drug Administration includes breast changes among the adverse reactions to the pill that must be listed by drug manufacturers, it includes loss of scalp hair as a possible adverse reaction that must be listed. This means that the agency has had enough reports of such reactions from doctors to take them seriously.” (The Doctors’ Case Against the Pill, Page 162)
As I write this, I regret that I didn’t track down the celebrity hairstylist to share some of these facts with her. If we can’t count on doctors to share information about hair loss with their patients, maybe we can get the word out through their hair stylists.
We Need Your Help
Hormones Matter needs funding now. Our research funding was cut recently and because of our commitment to independent health research and journalism unbiased by commercial interests we allow minimal advertising on the site. That means all funding must come from you, our readers. Don’t let Hormones Matter die.